# SDR 2023FA0000465

- Difficulty date: August 22, 2023
- Submitted: August 23, 2023
- Operation: General aviation
- Aircraft: N733JP
- Make and model: Cessna 172N
- Aircraft serial: 17268332
- Aircraft time: 14,486 hours
- Engine: Lyc O320D2J
- Engine time: 1,630 hours
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Unknown
- Part number: UNKNOWN
- Condition: Unknown
- Location: Unknown
- Component: Cylinder, Superior
- Component part number: SL32006WA20P
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

WE EXPERIENCED TWO CRACKED CYLINDERS WITHIN 55.6 TACH HRS OF EACH OTHER.  THE CRACKS WERE IN IDENTICAL LOCATIONS AT THE TOP OF THE CYLINDER BARREL WHERE THE BARREL MEETS THE CYLINDER HEAD.  THE CRACKS WERE FOUND BY HIGH CHT INDICATIONS, VISUALLY SEEING EXHAUST GASSES, AND PRESSURE TESTING THE CYLINDER AND SPRAYING WITH SOAPY WATER.  THE #2 CYLINDER (SUPERIOR CYLINDER P/N: SL32006W-A20P, S/N: 326W-M18-19905, TIME SINCE CYLINDER OVERHAUL: 1630.3HRS) CRACKED FIRST AND A HIGH CHT OF OVER 500F WAS SEEN ON A GROUND PRE-FLIGHT RUN.  THE PILOT RETURNED TO THE HANGER AND EXHAUST GASSES WERE EASILY SEEN IN THE CRACKED AREA WHICH EXTENDED ALMOST A THIRD OF THE CIRCUMFERENCE OF THE CYLINDER.  UPON REVIEWING THE ENGINE MONITOR DATA, THE #2 CHT WAS PROGRESSIVELY INCREASING FOR THE PAST 10 FLIGHTS BUT ONLY SHOWED THE DISCREPANCY DURING HIGH POWER CLIMBS.  500F WAS ONLY REACHED ON THE LAST GROUND RUN BEFORE CYLINDER REMOVAL.  THE #4 CYLINDER (SUPERIOR CYLINDER P/N: SL32006W-A20P, S/N: 326W-M18-19909, TIME SINCE CYLINDER OVERHAUL: 1,685.9HRS) CRACK WAS FOUND DURING THE NEXT OIL CHANGE.  WE PRESSURE TESTED ALL CYLINDERS AND SPRAYED WITH SOAPY WATER AND FOUND #4 TO BE CRACKED IN THE SAME LOCATION AS #2 BUT WAS NOT AS SEVERE YET.  THE ENGINE MONITOR SHOWED ONLY SMALL INCREASES (20-30F) IN CYLINDER #4 CHT'S OVER THE PREVIOUS SEVERAL FLIGHTS.
